Georgia, 2009

Hail and Damaging Winds in Georgia, June 17 to 18, 2009

June 17 to 18, 2009 · NWS FFC · 25 events in 18 counties and zones

A large subtropical ridge across Texas was slowly expanding eastward. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$668,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A large subtropical ridge across Texas was slowly expanding eastward. In advance of this upper ridge, an unstable northwest flow aloft, with embedded short waves, prevailed across the eastern and southeastern U.S. This, combined with a continuing warm and very unstable air mass, supported development of several rounds of strong to severe thunderstorms across the region from late on the 17th through the 18th. The first round developed around midnight on the 17th and continued through the early morning hours. The second round occurred during the late afternoon on the 18th. The storms were generally confined to the eastern parts of the state with all of the storms developing within narrow northwest to southeast oriented bands. The individual storms were also tracking from northwest to southeast within these bands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 17, 8:30 PM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 17, 8:30 PM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
930 PM EDT WED JUN 17 2009

.UPDATE...
00Z SOUNDING SHOWS ATMOSPHERE REMAINS MODERATELY TO STRONGLY
UNSTABLE OVER THE AREA...WITH CAPE BETWEEN 2500 AND 3000 AND
LIFTED INDICES MINUS 6 TO MINUS 8. SURPRISINGLY THE VERY WEAK CAP
EVIDENT ON THIS MORNINGS SOUNDING HAS ONLY MARGINALLY
STRENGTHENED. ALTHOUGH CONVECTION HAS SO FAR FAILED TO INITIATE
ANYWHERE IN THE FORECAST AREA...WITH PLENTY OF HEAT ENERGY STORED
UP FROM THIS AFTERNOON...I AM NOT COMFORTABLE DROPPING THE SEVERE
THUNDERSTORM WATCH QUITE YET. NO UPDATE IS PLANNED UNTIL
ATMOSPHERE HAS HAD TIME TO STABILIZE A LITTLE BIT MORE.

&&

.PREV DISCUSSION... /ISSUED 720 PM EDT WED JUN 17 2009/

SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
LARGE UPPER RIDGE CONTINUES BUILDING INTO THE REGION FROM THE
NORTHERN GULF OF MEXICO THROUGH THE MAJORITY OF THE SHORT TERM
FORECAST PERIOD. LATE IN THE PERIOD THE MODELS DO SHOW SOME
FLATTENING OF THE RIDGE BEGINNING...BUT THIS SHOULD HAVE LITTLE
EFFECT ON THE FORECAST AREA THROUGH FRIDAY NIGHT. PROBABILITY OF
PRECIPITATION WILL BE QUITE LOW...BUT WITH THE HEAT AND ABUNDANT LOW
LEVEL MOISTURE AN ISOLATED AFTERNOON THUNDERSTORM OR TWO WOULD NOT BE
IMPOSSIBLE. I WILL BE USING THE LESS THAN 20 PERCENT WORDING EACH
AFTERNOON AND EVENING IN THE ZONES.

EXPECTED TEMPERATURES AND HUMIDITIES WILL PRODUCE MODERATELY HIGH
HEAT INDEX VALUES THE NEXT COUPLE OF AFTERNOONS. RIGHT NOW ALTHOUGH
HEAT INDEX VALUES PUSH INTO THE ADVISORY LEVEL FOR A SHORT TIME EACH
AFTERNOON...OVERNIGHT LOWS ARE EXPECTED TO DROP BELOW 75 DEGREES
ACROSS THE FORECAST AREA KEEPING US SHORT OF OUR HEAT ADVISORY
CRITERIA. THE NEXT FEW SHIFTS WILL NEED TO KEEP A CLOSE EYE ON THIS
SITUATION FOR A POSSIBLE HEAT ADVISORY...ESPECIALLY ACROSS OUR
CENTRAL GEORGIA COUNTIES.

LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A SIGNIFICANT SHIFT IN THE UPPER LEVEL PATTERN BEGINS AS WE HEAD INTO
THE EXTENDED FORECAST PERIOD. UPPER RIDGE BUILDS INTO THE CENTRAL
U.S. THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK WITH A
CORRESPONDING DEEPENING UPPER TROUGH ALONG THE ATLANTIC COAST. BY
SUNDAY GEORGIA COMES UNDER INCREASINGLY STRONG NORTHWESTERLY FLOW.
THIS SHOULD ALLOW OUR HOT TEMPERATURES TO MODERATE BACK TOWARD MORE
SEASONAL NORMALS AND ALLOW PRECIPITATION CHANCES TO INCREASE SOME.

AVIATION...
FEW-SCT VFR WILL CONTINUE INTO THE OVERNIGHT HOURS...WITH ISOLATED
CONVECTION MAINLY N AND E. FEW-SCT VFR WILL BECOME SKC BY
10Z THU...WITH SOME SCT VFR DEVELOPING IN THE PM. W/WSW WINDS AROUND
10 KTS WILL BECOME LIGHT OVERNIGHT...THEN WNW AT 8-9 KTS AROUND 18Z.
WILL HOLD OFF WITH INTRODUCING ANY VCTS/TS PROBS FOR THUR PM...GIVEN
PERSISTENCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          71  94  71  98  71 /  40  10  10  10  10
ATLANTA         73  94  73  96  73 /  30  10  10  10  10
BLAIRSVILLE     66  90  66  93  66 /  40  10  10  10  10
CARTERSVILLE    69  94  69  96  69 /  30  10  10  10  10
COLUMBUS        73  99  74  99  74 /  20  10  10  10  10
GAINESVILLE     70  94  72  96  72 /  40  10  10  10  10
MACON           72  99  72 100  72 /  30  10  10  10  10
ROME            71  97  70  98  70 /  30  10  10  10  10
PEACHTREE CITY  68  95  68  97  69 /  20  10  10  10  10
VIDALIA         73  98  74 100  74 /  30  10  10  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 11 PM EDT THIS EVENING FOR THE
FOLLOWING ZONES: BALDWIN...BANKS...BARROW...CLARKE...DAWSON...
FANNIN...FORSYTH...GILMER...GLASCOCK...GREENE...GWINNETT...
HALL...HANCOCK...JACKSON...JASPER...JONES...LUMPKIN...MADISON...
MORGAN...NEWTON...OCONEE...OGLETHORPE...PUTNAM...ROCKDALE...
TALIAFERRO...TOWNS...UNION...WALTON...WARREN...WHITE...WILKES.

&&

20
Hazardous weather outlook, Jun 17, 10:30 AM EST, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1130 AM EDT WED JUN 17 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-181000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1130 AM EDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS EXPECTED IN FAR NORTH AND NORTHEAST
GEORGIA THIS AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS
POSSIBLE ELSEWHERE. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS
MAINLY NORTH AND NORTHEAST GEORGIA THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A STRONG RIDGE OF HIGH PRESSURE ALOFT WILL CONTINUE TO BUILD
NORTHEAST FROM THE MID-SOUTH TOWARD ALABAMA AND GEORGIA THROUGH
THURSDAY. A WEAK BACKDOOR COLD FRONT FROM NORTH CENTRAL INTO EAST
CENTRAL GEORGIA EARLY THIS MORNING WILL DISSIPATE AND DRIFT BACK
NORTHEAST BY AFTERNOON.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THUNDERSTORMS TODAY WILL BE FREQUENT
LIGHTNING AND DAMAGING DOWNBURST WINDS. THUNDERSTORMS ARE MOST
LIKELY BETWEEN NOON AND MIDNIGHT. THE MOST LIKELY AREA FOR
THUNDERSTORMS TODAY WILL BE NORTH OF A LINE FROM ROME...TO
ATLANTA...TO MILLEDGEVILLE.

.DISCUSSION...
A STRONG UPPER RIDGE CONTINUES TO BUILD NORTHEAST FROM THE MID-
SOUTH INTO THE SOUTHEAST U.S. THIS RIDGE WILL BE CENTERED OVER
ALABAMA BY THURSDAY AND ONLY DRIFT SLOWLY BACK WEST FRIDAY THROUGH
SATURDAY. A WEAK BACKDOOR COLD DRIFTED WEST INTO NORTH CENTRAL AND
NORTHEAST GEORGIA EARLY THIS MORNING. THIS FRONT IS EXPECTED TO
RETREAT NORTHEAST BY AFTERNOON. ALTHOUGH THE UPPER ATMOSPHERE IS
NOT PARTICULARLY CONDUCIVE TO THUNDERSTORM DEVELOPMENT...HOT
TEMPERATURES IN THE MID 90S AND SURFACE DEWPOINTS IN THE LOW 70S
ACROSS NORTH AND CENTRAL GEORGIA THIS AFTERNOON...COMBINED WITH
THE WEAK FRONT AND WEAK DISTURBANCES IN NORTHWEST FLOW ALOFT
CIRCULATING AROUND THE PERIPHERY OF THE UPPER RIDGE...WILL
SUPPORT ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT IN NORTH
AND NORTHEAST GEORGIA. THE HOT TEMPERATURES WILL CREATE A VERY
UNSTABLE ENVIRONMENT WITH LIFTED INDICES OF -6 OR LOWER AND CAPES
IN EXCESS OF 3000 BY AFTERNOON. THUS...ANY THUNDERSTORMS THAT
DEVELOP COULD QUICKLY BECOME SEVERE. THERE IS ALSO THE POTENTIAL
FOR A CONVECTIVE COMPLEX TO DRIFT SOUTH FROM TENNESSEE INTO NORTH
OR NORTHEAST GEORGIA BY AFTERNOON AND EVENING. ANY SUCH SYSTEM
WOULD HAVE THE POTENTIAL TO BRING MORE WIDESPREAD DAMAGING WINDS
TO THE AREA. BECAUSE OF THE HOT TEMPERATURES...ALL THUNDERSTORMS
TODAY WILL BE CAPABLE OF PRODUCING DANGEROUS FREQUENT LIGHTNING.

.OTHER HAZARDS...
HEAT INDICES WILL APPROACH 105 DEGREES ACROSS MUCH OF CENTRAL AND
PARTS OF NORTH GEORGIA THIS AFTERNOON AND AGAIN THURSDAY
AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH FRIDAY AT THIS
TIME. ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH
TUESDAY...MAINLY DURING THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS...ESPECIALLY IN
NORTHEAST GEORGIA...ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE
WEATHER THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jun 17, 9:19 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1019 PM EDT WED JUN 17 2009

GAZ005>007-180300-
1019 PM EDT WED JUN 17 2009

...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS IN GILMER...FANNIN AND
MURRAY COUNTIES UNTIL 1100 PM EDT...

AT 1018 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CISCO...MOVING SOUTHEAST AT 40 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS GILMER...FANNIN AND MURRAY COUNTIES THROUGH 1100 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CRANDALL...CISCO...
GREGORY...TENNGA...CONASAUGA LAKE...JONES MILL...TAILS CREEK...
MOUNTAINTOWN...CHERRY LOG...ELLIJAY...ROUNDTOP AND EAST ELLIJAY.
BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

The radar

The Knoxville radar (KMRX), 151 km away, was scanning. The volume nearest the first event began at 03:27 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 3 hail, 3 lightning. Local standard time, as filed.

Hail, Union

When
June 17, 10:28 PM EST to 10:32 PM EST
Where
Union County, 2 mi NW of Blairsville to 2 mi SE of Blairsville
Measured
0.88 in hail
Reported by
Public
Coordinates
34.891, -83.975

The public observed nickel-sized hail near Blairsville.

Lightning, Madison

When
June 17, 10:58 PM EST to June 18, 11:20 PM EST
Where
Madison County, 2.33 mi SW of Porterfield to 1.19 mi ENE of Ila
Property damage
$50,000
Reported by
Newspaper
Coordinates
34.076, -83.179

The Madison County Journal reported that lightning struck and killed an 8-year old quarter horse at a private residence on Fred Goss Road, just southeast of Danielsville. On Rogers Church Road, just northwest of Danielsville, a home was struck by lightning, which set an inside wire on fall. Damage was minimal as the fire was quickly extinguished by firefighters.

Thunderstorm Wind, Madison

When
June 17, 11:02 PM EST to 11:11 PM EST
Where
Madison County, Phillips to Colbert
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
County Official
Coordinates
34.220, -83.180

The Madison County 911 Center reported that many trees and and power lines were down across the county.

Thunderstorm Wind, Oglethorpe

When
June 17, 11:11 PM EST to 11:15 PM EST
Where
Oglethorpe County, Smithonia to Maxeys
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
34.000, -83.180

The Oglethorpe County 911 Center reported that several trees and power lines were down across the county, including the communities of Crawford, Lexington, Stephens, and Maxeys. Radar data suggests that the most significant wind damage occurred in the eastern part of the county.

Thunderstorm Wind, Clarke

When
June 17, 11:18 PM EST to 11:32 PM EST
Where
Clarke County, 6 mi NNE of Whitehall to Whitehall
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
33.980, -83.330

The Clarke County 911 Center reported that a few trees were down around Athens.

Thunderstorm Wind, Oglethorpe

When
June 17, 11:39 PM EST to 11:40 PM EST
Where
Oglethorpe County, Maxeys
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
33.750, -83.180

The public reported that the roof was ripped off a barn by downburst thunderstorm winds. Part of the side of the barn was also torn off the structure by the strong winds. The resultant debris was scattered for several hundred feet downstream.

Thunderstorm Wind, Jackson

When
June 17, 11:44 PM EST to June 18, 12:05 AM EST
Where
Jackson County, Maysville to 6 mi SE of Arcade
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
County Official
Coordinates
34.250, -83.570

The Jackson County 911 Center reported that a number of trees and several power lines were down across the county. The Jackson Herald reported that numerous large old oak trees were down at the Shields-Ethridge Heritage Farm near Arcade. Some of these trees fell on the farm's historic outbuildings. The Athens Banner/Herald reported that 16 roads were blocked during the night from downed trees.

Lightning, Jackson

When
June 17, 11:53 PM EST to June 18, 12:14 AM EST
Where
Jackson County, 2.1 mi E of Hurricane Shoals to 0.82 mi SSW of Nicholson
Property damage
$150,000
Reported by
Newspaper
Coordinates
34.202, -83.493

The Athens Banner/Herald reported several lightning incidents across eastern Jackson county as strong thunderstorms moved from northwest to southeast shortly after midnight EDT. The roof of a unit at the Oak Hill Apartments on Old Hull Road in Commerce was set on fire by a lightning strike. Also, near Commerce, a chicken house on Wilson Road was set on fire and completely destroyed. Further southeast on Birch Street in Nicholson, a barn was set on fire and destroyed by a lightning strike.

Hail, Hall

When
June 18, 12:00 AM EST to 12:05 AM EST
Where
Hall County, 0.77 mi NNE of Westside to 1 mi WSW of Gainesville
Measured
0.88 in hail
Reported by
Public
Coordinates
34.290, -83.844

The public observed nickel-sized hail in the vicinity of Lakeshore Mall.

Thunderstorm Wind, Laurens

When
June 18, 2:20 AM EST to 2:58 AM EST
Where
Laurens County, Montrose to Cedar Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
32.550, -83.150

The Laurens County 911 Center reported that at least 10 trees were down, scattered about the county.

Thunderstorm Wind, Monroe

When
June 18, 4:45 PM EST to 4:54 PM EST
Where
Monroe County, Bolingbroke to Russellville
Measured
36 kt (41 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
32.950, -83.800

The Monroe County 911 Center reported that four trees were blown down in the far southern portion of the county.

Thunderstorm Wind, Bibb

When
June 18, 4:55 PM EST to 5:10 PM EST
Where
Bibb County, 3 mi NW of Lizella to 6 mi SW of Macon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.831, -83.856

The Bibb County Emergency Management Director reported that a number of trees were blown down across the western portion of the county.

Thunderstorm Wind, Washington

When
June 18, 5:20 PM EST to 5:28 PM EST
Where
Washington County, 5 mi E of Sandersville to Tennille
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
32.980, -82.714

Wind equipment at the University of Georgia mesonet site at Tennille recorded a wind gust of 58 mph. Several power lines were down east of Sandersville. In addition, the roof was blown off a barn east of Sandersville.

Thunderstorm Wind, Houston

When
June 18, 5:27 PM EST
Where
Houston County, (Wrb)warner Robins A
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
32.630, -83.580

The ASOS at the Warner Robins Airport recorded a wind gust of 59 mph at 637 pm EDT. However, no damage to trees, power lines, or structures was reported from the area.

Thunderstorm Wind, Peach

When
June 18, 5:30 PM EST to 5:50 PM EST
Where
Peach County, 2 mi NE of Byron to Ft Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
County Official
Coordinates
32.670, -83.726

The Peach County 911 Center reported that at least a dozen trees were down across the county, especially in the northern part of the county around Powersville. Several trees were down on homes causing damage to the structures.

Lightning, Johnson

When
June 18, 5:45 PM EST
Where
Johnson County, 1 mi N of Wrightsville
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.745, -82.720

The Johnson County Emergency Management Director reported that a home was struck by lightning just north of Wrightsville causing damage to the structure.

Thunderstorm Wind, Johnson

When
June 18, 5:46 PM EST to 5:52 PM EST
Where
Johnson County, Wrightsville to Meeks
Measured
52 kt (60 mph) estimated gust
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
32.730, -82.720

The Johnson County Emergency Management Director reported that many trees and a number of power lines were down across the county from Wrightsville to Kite and southward toward Spann. Several roads were blocked from downed trees, including parts of Georgia Highway 15 south of Wrightsville. Two homes in the Kite area were completely destroyed from downed trees and strong winds. Two others homes in the area sustained minor to moderate damage. Several animal shelters and pole barns were damaged as well.

Thunderstorm Wind, Emanuel

When
June 18, 5:52 PM EST to 6:05 PM EST
Where
Emanuel County, Garfield to 3 mi SW of Twin City
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
32.650, -82.100

Augusta television stations reported that several large trees were down on Georgia Highway 23 between Garfield and Twin City in the far eastern part of the county.

Thunderstorm Wind, Laurens

When
June 18, 6:15 PM EST to 7:20 PM EST
Where
Laurens County, Lovett to Cadwell
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
32.630, -82.770

The Laurens County 911 Center reported that six trees were blown down. The downed trees were scattered all the way from the northeast corner near Lovett to the southwest corner near Cadwell. Radar data suggests that the strongest winds occurred across the eastern part of the county from Lovett to Minter.

Thunderstorm Wind, Pulaski

When
June 18, 6:15 PM EST to 6:35 PM EST
Where
Pulaski County, 6 mi NE of Browndale to 1 mi W of Finleyson
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.361, -83.507

The Pulaski County Emergency Management Director reported that several trees (at least a dozen, possibly more) were down across the county. Some roads were blocked from downed trees. Radar data suggests that the strongest winds tracked across the county from northeast of Browndale to just west of Finleyson.

Thunderstorm Wind, Emanuel

When
June 18, 6:26 PM EST to 6:30 PM EST
Where
Emanuel County, Stillmore to Norristown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
32.430, -82.220

The Emanuel County 911 Center reported that several trees were down. Radar data suggests that most of this occurred between Stillmore and Norristown as an area of thunderstorms moved southwest across the county, initiated by the earlier thunderstorms that caused damage in the far eastern part of the county between Garfield and Twin City.

Thunderstorm Wind, Wilcox

When
June 18, 6:52 PM EST to 7:09 PM EST
Where
Wilcox County, 7 mi NNE of Seville to 2 mi S of Pitts
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
County Official
Coordinates
32.064, -83.554

The Wilcox County 911 Center reported that several trees and power lines were down, scattered about the county. Radar data indicates that storms and strong winds, likely of 60 mph or possibly greater, affected the far western part of the county from the northwest corner of the county west of Pineview to just south of Pitts in the southwest part of the county.

Thunderstorm Wind, Toombs

When
June 18, 6:56 PM EST to 7:05 PM EST
Where
Toombs County, 3 mi N of Lyons to 3 mi SE of Lyons
Measured
37 kt (43 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.243, -82.320

The Toombs County Emergency Management Director reported that three trees were down around Lyons.

Hail, Dodge

When
June 18, 7:47 PM EST to 7:52 PM EST
Where
Dodge County, Eastman to 2 mi S of Eastman
Measured
0.75 in hail
Reported by
Public
Coordinates
32.200, -83.180

The public observed penny-sized hail.

Thunderstorm Wind, Dodge

When
June 18, 7:47 PM EST to 8:15 PM EST
Where
Dodge County, 4 mi S of Eastman to 1 mi S of Rhine
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.142, -83.180

The Dodge County Emergency Management Director reported that approximately six trees were down within the county. Most of the trees were located in the far southern part of the county around Rhine, although one tree was down on Georgia Highway 87 at Isham Springs Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180259, 185366, 181590, 181594, 181595, 181596, 182160, 185364, 182153, 182837, 182844, 182845, 182849, 182861, 182859, 182853, 182869, 183114, 182872, 182879, 183119, 183155, 183159, 183244, 183245.